Overdoses in Maryland have continued to rise over the last few years, despite increased awareness of the addiction problem and heightened efforts by law enforcement and state/federal officials to prevent addiction. But a recent rash of overdoses in Anne Arundel county, Maryland, suggests that a particularly lethal batch of heroin may have made its way into the county.

Overdose Spike in Anne Arundel County

Last week, Anne Arundel police reported that 3 deaths and 13 other overdoses from opiates in a 20 hour period. In general, the county reports that overdoses increased by 68% between 2015 and 2016. These numbers, paired with similar numbers elsewhere in the state, are what led Governor Hogan to declare a state of emergency, and announce $50 million of state funding to be put towards stemming the flood of overdoses. The local police and emergency services simply cannot keep up with the demand, leaving many people without the help they need. Something has to change soon.

In particularly coincidental timing, Anne Arundel county executives hosted a forum last Wednesday, called “Not My Child,” which provided information on how to find help for an addiction, whether for yourself or for a loved one. The forum had a panel of speakers, some of whom were former addicts themselves, some of whom had lost a loved one to addiction, and some who had a loved one in active addiction or addiction recovery. The speakers discussed warning signs of addiction, and made it clear just how widespread this epidemic is. Addiction touches nearly everyone- odds are if you are not an addict, you know someone who is or who has lost their life to the disease.

Solutions and Tips

One solution being promoted in Anne Arundel county is proper prescription medication disposal, by way of designated drop off boxes, and police-ran seminars to educate the public on Naloxone and how to use it to save someone who is overdosing. It is in this way that the public almost need to become first responders themselves, being on the lookout for overdoses and knowing what to do if they see one. Obviously, calling 911 is the first thing to do if you see someone who is overdosing, followed by administration of naloxone (if you have it) and rescue breathing. The primary fatal characteristic of opioid overdoses is that it slows down the person’s system to the point that they stop breathing- knowing how to administer rescue breathing, and being trained in Naloxone administration, can help you save a life. Your local police station or hospital should be able to provide you with information as to how to obtain these trainings, and Naloxone is now available in most places over the counter from pharmacies.

Help is Available

If you or someone you know is struggling with addiction, the professional staff at Serenity Acres is ready to help. Call today for your free confidential assessment, to see if inpatient treatment may be the answer you are looking for: 1-800-203-2024.